Alert archive / Washington / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 5, 2017, 4:13 PM PDT for Asotin County, Washington; Nez Perce County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 4:13 PM PDT (23:13 UTC)
- Expired
- May 5, 2017, 5:00 PM PDT
- In force
- 47 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Nez Perce County, ID, Asotin County, WA
The radar
The Pendleton radar (KPDT), 146 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
972 WUUS56 KOTX 052313 SVROTX IDC069-WAC003-060000- /O.NEW.KOTX.SV.W.0003.170505T2313Z-170506T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Spokane WA 413 PM PDT FRI MAY 5 2017 The National Weather Service in Spokane has issued a * Severe Thunderstorm Warning for... West central Nez Perce County in north central Idaho... Southeastern Asotin County in southeastern Washington... * Until 500 PM PDT * At 412 PM PDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail. This storm was located 13 miles north of Paradise, or 20 miles southwest of Lewiston, and moving northeast at 45 mph. * Locations impacted include... Anatone and Waha. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. To report severe weather, contact the National Weather Service, or your nearest law enforcement agency who will relay your report to the National Weather Service office in Spokane. && LAT...LON 4605 11727 4620 11735 4638 11685 4610 11672 TIME...MOT...LOC 2312Z 240DEG 37KT 4613 11721 $$ JW
2 follow-up statements
428 WWUS56 KOTX 052337 SVSOTX Severe Weather Statement National Weather Service Spokane WA 437 PM PDT FRI MAY 5 2017 IDC069-WAC003-060000- /O.CON.KOTX.SV.W.0003.000000T0000Z-170506T0000Z/ Nez Perce ID-Asotin WA- 437 PM PDT FRI MAY 5 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR WEST CENTRAL NEZ PERCE AND EAST CENTRAL ASOTIN COUNTIES... At 436 PM PDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail and wind gusts up to 50 mph. This storm was located 10 miles southeast of Lewiston, moving northeast at 45 mph. Locations impacted include... Waha. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Spokane. && LAT...LON 4614 11707 4627 11715 4638 11685 4610 11672 TIME...MOT...LOC 2336Z 240DEG 37KT 4625 11690 $$ JW
431
WWUS56 KOTX 052357
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
457 PM PDT FRI MAY 5 2017
IDC069-WAC003-060006-
/O.EXP.KOTX.SV.W.0003.000000T0000Z-170506T0000Z/
Nez Perce ID-Asotin WA-
457 PM PDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NEZ PERCE AND
EAST CENTRAL ASOTIN COUNTIES WILL EXPIRE AT 500 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and also has moved out of the warned area. Therefore the
warning will be allowed to expire.
LAT...LON 4614 11707 4627 11715 4638 11685 4610 11672
TIME...MOT...LOC 2356Z 240DEG 37KT 4635 11664
$$
JWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:21 PM PDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 5, 2:21 PM PDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
221 PM PDT Fri May 5 2017
.SYNOPSIS...
A slow moving frontal system will be the focus for showers and
isolated thunderstorms through this evening. Saturday will be
cooler with showers lingering over the Idaho Panhandle and far
eastern Washington. Monday and Tuesday will have the best chance
of being dry next week. Unsettled weather will likely return by
Wednesday night or Thursday.
&&
.DISCUSSION...
Tonight...An upper level trough off the coast will continue to
result in south-southwest flow aloft over the region tonight with
a slow moving cold front over NE Washington that will edge into
the Idaho Panhandle tonight. Plenty of instability remains with
LAPS analysis as of 1 pm indicating surface based CAPE of
500-1000 J/KG over the Upper Columbia Basin, Okanogan Valley,
northeast Mountains, Idaho Panhandle, as well as the Blue
Mountains/Lewiston/Camas Prairie areas. Even higher CAPE of 1500
J/KG was evident over the Baker City, OR area with stronger storms
developing over the Oregon Blue Mountains that will likely track
into far SE Washington, the Lewiston area, and possibly the
Central Panhandle Mountains late this afternoon into the evening
hours. Storms will continue to initiate through early this evening
over NE Washington into the north Idaho Panhandle as well. With
0-6km shear values of 45-60 kts some storms are expected to be
long lived and capable of producing isolated large hail. Also the
very moisture rich atmosphere could producing isolated flash
flooding mainly near burn scars over the northern mountains. The
current flash flood watches run through 5 pm but these may need to
be extended a few hours. The Cascades, Moses Lake area, and the
lower portions of the palouse should stay free of thunderstorms as
cooler more stable marine air continues to poor in behind the
cold front. Thunderstorm activity is expected to die down after
sunset although enough instability is present that a few may
linger into the late evening especially closer to the
Idaho/Montana border. Overnight the mid level front stalls over
far Eastern Washington and north Idaho with a band of rain showers
expected to linger over these areas. JW
Saturday through Monday: The upper level trough axis will push
onto the coast Saturday. Light rain will continue across extreme
eastern WA and north ID during the morning and by the afternoon
most of the showers should reside in north ID. Temperatures will
continue their downward trend with 7 to 10 degrees below average
for this time of the year. Boy wasn't our warm up brief?? Temps
Sat will be in the mid 50s to mid 60s. We will see a few degrees
of warming Sunday and then again on Monday, so we will be back up
to average readings Monday of mid 60s to lower 70s in the valleys
around the region. The trough axis crosses the Cascades early
Sunday. Our moist southerly flow will transition to a drier
northwesterly flow through the day. The best chance of showers
will once again reside in the north ID Panhandle, which will
decrease by evening, with a dry forecast for Monday. Monday the
models are showing a weather disturbance moving through southern
BC. The strongest energy looks to remain north of the boarder and
with the drier air across our region, think we will just see some
flat cumulus across northern WA and ID. /Nisbet
Monday night through Wednesday...Through this period the forecast
should be mainly dry as high pressure builds into the region from
the east. But the the reason for the ridge to build is because of
another robust weather system expected to set up off the coast
late in the day Wednesday. The upper level flow will change form
westerly to southerly through the period. This will do 2 things
allow temperatures to increase and allow deeper moisture to slowly
advect into the region. Temperatures will increase to the upper
60s to mod 70s on Tuesday and in the 70s on Wednesday. With
increased moisture we expect clouds to be on the increase through
the day Wednesday. And there will be a low end chance for a few
mountain showers late in the day, but confidence in showers are
pretty low right now.
Wednesday night through Friday...The aforementioned upper level
low is expected to close off and then slowly move inland Friday
and Saturday. This is where confidence in the models begins to
fall apart. While they all show the region getting showers and
possibly thunderstorms, the timing and intensity are different.
There will be time to dial in the forecast over the next few days,
but for now the chance for showers were bumped up both Thursday
night and Friday. With increased unsettled weather temperatures
will go down and it will be possible for highs to drop down to or
below seasonal averages by Friday and into the weekend. We can
also expected gusty southwest winds with any of these storms.
Tobin
&&
.AVIATION...
18Z TAFS: A moist and moderately unstable air mass remains over
the region this afternoon which will promote scattered showers
over eastern Washington and north Idaho. Isolated thunderstorms
are also possible but latest HRRR model guidance keeps the best
chances in the mountains north of KGEG/KSFF/KCOE so none of the
TAF sites carries a mention of thunderstorms. An area of MVFR
stratus also moved into KGEG/KSFF around 1730z but this should
lift by 19-20z with VFR conditions expected to return. A frontal
boundary lingers over the eastern TAF sites overnight promoting
rain showers. Most model data shows this to not produce
significant rain and to keep CIGS VFR which what is forecast in
the TAFS. However if the wetter NAM verifies then more significant
moistening of the boundary layer would occur with MVFR conditions.
JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 43 56 42 61 43 65 / 70 60 10 10 0 0
Coeur d'Alene 43 56 41 60 41 65 / 80 60 20 10 0 0
Pullman 41 53 41 58 41 64 / 80 50 20 10 0 0
Lewiston 46 57 46 63 45 69 / 70 50 30 10 0 0
Colville 48 61 42 64 42 68 / 50 30 10 10 0 0
Sandpoint 47 56 40 59 38 63 / 70 50 20 20 10 0
Kellogg 43 51 40 56 39 63 / 80 60 60 20 10 10
Moses Lake 45 64 41 68 43 72 / 10 10 0 0 0 0
Wenatchee 43 61 41 65 44 69 / 10 0 0 0 0 0
Omak 45 65 41 67 43 71 / 20 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 5 PM PDT this afternoon for Northern
Panhandle.
WA...Flash Flood Watch until 5 PM PDT this afternoon for Northeast
Mountains-Okanogan Highlands.
Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
Northern Cascades-Okanogan Valley.
&&Hazardous weather outlook, May 5, 5:09 AM PDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 509 AM PDT Fri May 5 2017 WAZ034-041>044-061215- MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 509 AM PDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be possible today, mainly earlier in the day. Storms may produce brief gusty winds, small hail and locally heavy downpours. The threat of Flash Flooding will decrease during the afternoon as the main thunderstorm threat moves off to the east. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather expected at this time. IDZ002>004-026-027-WAZ031>033-035-036-061215- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA- 509 AM PDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...East Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be possible Friday. Some may be strong with brief gusty and potentially damaging winds, hail and locally heavy rain. The locally heavy rain will also bring a threat of localized debris flows or landslides, largely in the steeper terrain or near recent burn scars. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather expected at this time. IDZ001-WAZ037-038-061215- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 509 AM PDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be possible Friday. Some may be strong with brief gusty and potentially damaging winds, hail and locally heavy rain. The locally heavy rain will also bring a threat of flash flooding and debris flows or landslides, largely in the steeper terrain and near recent burn scars. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather expected at this time.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:11 AM PDT | Special Weather Statement | OTX | Grant | 34 min |
| May 5, 2:29 AM PDT | Special Weather Statement | OTX | Grant | 31 min |
| May 5, 2:44 AM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant, Lincoln, Okanogan | 46 min |
| May 5, 3:13 AM PDT | Severe Thunderstorm Warning | OTX | Adams, Grant, Lincoln | 47 min |
| May 5, 3:20 AM PDT | Special Weather Statement | OTX | Ferry | 40 min |
| May 5, 3:46 AM PDT | Special Weather Statement | OTX | Lincoln | 44 min |
| May 5, 9:13 AM PDT | Areal Flood Advisory | OTX | Okanogan | 6 hr |
| May 5, 10:17 AM PDT | River Flood Warning | OTX | Chelan | 41 hr |
| May 5, 10:58 AM PDT | River Flood Watch | OTX | Okanogan | 4 days |
| May 5, 11:35 AM PDT | River Flood Warning | OTX | Ferry | 63 hr |
| May 5, 2:57 PM PDT | Areal Flood Advisory | OTX | Okanogan | 19 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2017Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.